Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 1997, 10:03 PM CDT for Doniphan County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1997, 10:03 PM CDT (03:03 UTC)
- Expired
- Jun 28, 1997, 11:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Doniphan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:14 PM CDT | Hail 0.75 | Troy, KS | Dime-size hail was reported by the sheriff's office 7 miles west of Troy during a severe thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2634 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS1 KMCI 290302 RRA
SVRMCI
KSC043-290400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1003 PM CDT SAT JUN 28 1997
* SEVERE THUNDERSTORM WARNING FOR
DONIPHAN COUNTY - NORTHEAST KANSAS
* UNTIL 1100 PM CDT
* SOME LOCATIONS AFFECTED
MORAY
HIGHLAND
* AT 1000 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES WEST OF TROY MOVING SLOWLY NORTHWEST.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT 1 INCH OR LARGER
HAIL...WIND GUSTS TO 65 MPH AND DANGEROUS LIGHTNING.
WHEN THUNDERSTORMS ARE OCCURRING...DO NOT USE TELEPHONES OR OTHER
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY.
DJVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 2:38 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 238 PM CDT SAT JUN 28 1997 FORECAST CHALLENGES WILL BE CHANCES OF PRECIPITATION THROUGH FORECAST PERIOD ALONG WITH TEMPERATURES. AFTERNOON HEATING COMBINED WITH THE PRESENCE OF WEAK BOUNDARY THROUGH SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA SHOULD ALLOW SCATTERED/ISOLATED CONVECTION TO FIRE INTO THIS EVENING. ACTIVITY SHOULD DIE DOWN AFTER SUNSET...HOWEVER MODELS FORECAST H7 WAVE TO PUSH INTO FORECAST AREA OVERNIGHT. BOTH PROFILERS AND 12Z UPPER-AIR ANALYSIS HAVE SHOWN THIS FEATURE NICELY. ISOLATED/SCATTERED CONVECTION HAS FIRED OVERNIGHT THE LAST COUPLE OF NIGHTS ACROSS CWA AND SEE NO REASON TO AGAINST PERSISTANCE. WEAK MID-LEVEL FLOW WILL MEAN VERY SLOW MOVING STORMS WITH THREAT FOR SOME LOCALLY HEAVY RAINFALL. AGREE WITH NCEP DISCUSSIONS REGARDING STRENGTH OF NORTHERN PLAINS SYSTEM AND PERSISTANCE OF EAST-WEST BOUNDARY JUST TO THE SOUTH OF THE AREA THROUGH FORECAST PERIOD. TOMORROW AS SURFACE BOUNDARY AND WEAK H7/H5 WAVE REMAIN IN THE VICINITY OF FORECAST AREA...FEEL THAT ISOLATED CONVECTION STILL A POSSIBILITY. BETTER CHANCES FOR PRECIPITATION ENTER INTO THE PICTURE ON SUNDAY NIGHT AND MONDAY AS SIGNIFICANT LLJ DEVELOPS OUT OVER CENTRAL PLAINS AND MODELS HINT AT POSSIBLE MCS. BOTH FWC/FAN GUIDANCE NUMBERS APPEAR TO IN BALLPARK...WITH THE EXCEPTION OF HIGHS ON MONDAY WHEN A COMPROMISE OF THE TWO WILL BE USED. .EAX...NONE. MJM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:39 PM CDT | Flash Flood Warning | EAX | Doniphan | 81 min |
| Jun 28, 10:20 PM CDT | Flash Flood Warning | EAX | Doniphan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.